Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 161, NWS Mobile, AL

June 22, 1999Escambia County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 22, 1999, 5:38 PM CDT for Escambia County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 1999, 5:38 PM CDT (22:38 UTC)
Expired
Jun 22, 1999, 6:15 PM CDT
In force
37 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, AL

The radar

The Mobile radar (KMOB), 114 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1999-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1999-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 222238 RRA
SVRMOB
ALC053-222315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
538 PM CDT TUE JUN 22 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 615 PM CDT

* AT 537 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 5 MILES NORTHWEST OF ATMORE OR IN THE VICINITY OF
  CARNEY... MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  CARNEY BY 540 PM CDT
  POARCH BY 555 PM CDT

HIGH WINDS WILL BE THE PRIMARY THREAT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:59 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 22, 2:59 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT TUE JUN 22 1999

THE H5 RIDGE AXIS CURRENTLY EXTENDING FROM THE CENTRAL GULF COAST TO
THE GREAT LAKES REGION WILL SHIFT EASTWARD AS A SHORTWAVE TROF MOVES
TO THE LEE OF THE ROCKIES AND TOWARDS THE SOUTHEAST U.S. BY 12Z
THURSDAY.  VISIBLE SATELLITE AND KMOB RADAR LOOPS SHOW SCATTERED
THUNDERSTORMS OVER THE WESTERN PORTION OF THE FORECAST AREA WITH
ISOLATED CONVECTION ALONG A WEAK SEA BREEZE FRONT.  EXPECT THAT THIS
CONVECTION WILL ADVANCE EASTWARD THROUGH THIS EVENING AS A SMALL MID
LEVEL SHORTWAVE CURRENTLY LOCATED OVER EASTERN TX ADVANCES EASTWARD
WITH THE PROGRESSION OF THE H5 RIDGE.  ETA CONTINUES TO INDICATE
MILD LIFT OVER THE FORECAST AREA THIS EVENING...AND EXPECT THAT THE
CONVECTION WILL MOSTLY OCCUR NORTH OF THE COASTAL COUNTIES WHERE THE
BEST H85 MOISTURE CONVERGENCE WILL OCCUR.  EXPECT ANOTHER ROUND OF
SCATTERED AFTERNOON CONVECTION ON WEDNESDAY WITH THE WEAK MID LEVEL
SHORTWAVE MOVING INTO THE FORECAST AREA LATE IN THE AFTERNOON.  GOOD
DIVERGENCE IS NOTED AT H3 OVER THE FORECAST AREA ON WEDNESDAY NIGHT
AS THE MAIN SHORTWAVE SYSTEM ADVANCES INTO LA/MS...BUT THIS MAY BE
NEGATED BY THE PASSAGE OF THE WEAK SHORTWAVE SYSTEM LEADING THE MAIN
SYSTEM.

OVER THE COASTAL WATERS...EAST TO SOUTHEAST WINDS AT 10-15 KNOTS WILL
BECOME SOUTHERLY ON WEDNESDAY AS THE HIGH PRESSURE RIDGE BUILDS
SLIGHTLY OVER THE COASTAL WATERS AND A LOW PRESSURE SYSTEM DEVELOPS
IN THE CENTRAL PLAINS.  WEDNESDAY AND WEDNESDAY NIGHT WILL GENERALLY
HAVE SOUTH WINDS AROUND 10 KNOTS.  SEAS STAY NEAR 2 FEET WITH A
LIGHT CHOP.  ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUE.

MOB 72/88/73/89 3324  PNS 74/88/74/89 2324
DTS 74/86/73/86 2323  GZH 69/88/69/88 3324 29

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.